Browse

You are looking at 1 - 2 of 2 items for :

  • Oestradiol (E2) x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.
  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.
  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.
  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases
Open access

A León-Suárez, P Roldán-Sarmiento, M A Gómez-Sámano, A Nava-De la Vega, V M Enríquez-Estrada, F J Gómez-Pérez and D Cuevas-Ramos

Summary

Non-Hodgkin lymphoma (NHL) is a hematological tumor caused by abnormal lymphoid proliferation. NHL can arise in any part of the body, including central nervous system (CNS). However, pituitary involvement is a quite rare presentation. The diffuse large B-cell lymphoma (DLBCL) is the most common subtype when pituitary is infiltrated. Here, we report a case of pituitary infiltration of NHL DLBCL type in a woman with hypopituitarism and an infundibulum-hypophysitis-like image on magnetic resonance imaging (MRI). A female aged 64 years, complained of dyspepsia, fatigue, weight loss and urine volume increment with thirst. Endoscopy and gastric biopsy confirmed diffuse large B-cell lymphoma. Treatment with chemotherapy using R-CHOP was initiated. During her hospitalization, hypotension and polyuria were confirmed. Hormonal evaluation was compatible with central diabetes insipidus and hypopituitarism. Simple T1 sequence of MRI showed thickening of the infundibular stalk with homogeneous enhancement. After lumbar puncture analysis, CNS infiltration was confirmed showing positive atypical lymphocytes. Pituitary and infundibular stalk size normalized after R-CHOP chemotherapy treatment. In conclusion, pituitary infiltration of NHL with infundibular-hypophysitis-like image on MRI is a rare finding. Clinical picture included hypopituitarism and central diabetes insipidus. Diagnosis should be suspected after biochemical analysis and MRI results. Treatment consists of chemotherapy against NHL and hormonal replacement for pituitary dysfunction.

Learning points:

  • Pituitary infiltration by lymphoma can present with signs and symptoms of panhypopituitarism and diabetes insipidus.
  • MRI findings can resemble an autoimmune hypophysitis.
  • Patients can recover pituitary function as well as normalization of MRI after chemotherapy treatment.